Tourette Syndrome and coexisting conditions
A chronic neurological disorder that begins in childhood, Tourette Syndrome (TS) is defined by motor and vocal tics of at least one-year duration.
These repetitive, involuntary movements may be simple (forced eye blinking, facial grimacing, or jerking of the head and neck) or complex (touching, pulling at clothes). Vocal tics may include throat clearing, coughing, sniffing, snorting, and forcibly inhaling or exhaling. Only a small percentage of patients demonstrate coprolalia, or the uttering of obscenities, for which TS is commonly known.
Patients report that uncomfortable sensations commonly precede tics. An example is a tickle in the throat, causing the patient to begin throat clearing or coughing, which serves to alleviate the sensation temporarily. Tics may change in character and increase
or decrease in frequency over time, even disappearing altogether for weeks or months.
Whom Does Tourette Syndrome Affect?
TS occurs in 1 percent of children, predominantly in males. Although tics often accelerate in later childhood, the prognosis for outgrowing tics is generally favorable. At least one-third of patients will completely stop having tics in their early teens. Another third will see their tics markedly reduce in frequency and intensity. The remainder will continue to have tics into adulthood, although some may see improvement during their 20s.
About 50 percent of patients with TS have comorbid obsessive-compulsive disorder (OCD), attention-deficit hyperactivity disorder (ADHD), or both. Genetic studies suggest a predisposition for these conditions may run in families, with a predilection for males to have tics and ADHD and for females to have OCD. A variety of genetic and environmental factors likely combine to produce TS.
Treating Tourette Syndrome
The treatment of the tic disorder can vary from simple to complex. Unless the tics are bothersome to the child or cause social embarrassment, no specific therapy is required. If the tics are bothersome, the alpha-agonists clonidine and guanfacine may be helpful. Sedation and irritability are common side effects, although hypotension is seldom a problem.
Mark Corazza, MD
Santa Barbara Neuroscience Institute
>> Download PDF
Dopamine receptor antagonists such as haloperidol and pimozide are quite effective, as are atypical antipsychotic agents such as risperidone. Sedation, weight gain, glucose intolerance and, very rarely, the movement disorder tardive dyskinesia may complicate their use.
Some authors indicated improvement with selective serotonin reuptake inhibitors (SSRIs) such as fluoxetine. Controlled studies which are limited and small show no benefit.
A form of cognitive behavioral therapy called habit-reversal treatment has been shown to produce a modest reduction in tic severity over the short term. However, the long-term benefits of this therapy are unproven, it is time-consuming, and few therapists are trained in its use.
Treating The Coexisting Conditions
A major challenge in TS is the treatment of its coexisting conditions. In addition to OCD and ADHD, children with TS have higher incidence of anxiety, depression, bipolar disorder, and rage attacks. For treatment, alpha-agonists, dopamine receptor antagonists, stimulants, SSRIs, various other antidepressants, and mood stabilizers may be utilized, often in combination.
Care must be taken as the medication to treat one facet of the disorder may have negative effects on another (e.g., the use of an antipsychotic for tics may aggravate the inattention of a child with comorbid ADHD). The clinician's skill in choosing and balancing dosages of these medications will greatly influence the child's overall academic and social function.
Case Study: Tourette Syndrome
An 8-year-old boy with a history of being distractible and mildly hyperactive dating back to kindergarten was referred for neurological evaluation. Because the boy's behavioral issues were causing academic and social difficulties in the second grade, his pediatrician started him on a sustained-release form of methylphenidate. Within a week of taking the medication, the boy began clearing his throat frequently. The following week, he started jerking his head and neck to one side. The methylphenidate was discontinued, but the tics persisted, albeit in less dramatic fashion.
When questioned carefully, the parents revealed that one year earlier, the child had developed a peculiar habit of forcibly blinking his eyes. This lasted only a few weeks and was never brought to medical attention. In addition, the parents acknowledged that the child tended to dwell on and discuss certain topics excessively. In addition, he became upset if events did not turn out his way, expressed inordinate fears and required symmetry such that if he touched an object with one hand he would have to touch it with the other as well. At an earlier age, he had insisted that all doors and kitchen drawers remain closed and would follow his mother around closing them.
The family history was notable for the mother taking escitalopram for obsessive-compulsive disorder.
The boy was started on guanfacine for presumed Tourette Syndrome, the first signs of which predated the treatment with methylphenidate. The tics were brought under adequate control. He then underwent formal psychological testing through the school system; no learning disability was identified, although he was felt to have attention-deficit hyperactivity disorder. He was then started on atomoxetine. This produced an inadequate response despite a relatively high dosage, and he remained poorly focused in school. After being restarted on methylphenidate along with the guanfacine, his concentration improved and his tics remained acceptably controlled.
Within the year, the child's obsessive-compulsive symptoms became more problematic and he became increasingly sad. Fluoxetine was introduced, and these symptoms improved. The guanfacine was withdrawn a few months later with continued good control of the tics.
<< Return to Fall 2011 NEUROtransmitter
Download PDF >>